S-Space College of Social Sciences (사회과학대학) Institute of Economics Research (경제연구소) Seoul Journal of Economics Seoul Journal of Economics vol.14(3) (Fall 2001)
Constrained Egalitarianism: A New Solution for Claims Problems
- Chun, Youngsub; Schummer, James; Thomson, William
- Issue Date
- Seoul Journal of Economics, Vol.14 No.3, pp. 269-298
- We propose a new rule to solve claims problems (O'Neill 1982) and show that this rule is best in achieving certain objectives of equality, We present three theorems describing it as the most "egalitarian" among all rules satisfying two minor requirements, "estate-monotonicity" and "the midpoint property." We refer to it as the "constrained egalitarian" rule. We show that it is consistent and give a parametric representation of it. We also define several other rules and relate all of them to the rules that have been most commonly discussed in the literature.